California, 2006Winter Storm in California, December 9 to 10, 2006
December 9 to 10, 2006 · NWS STO · 2 events in 2 counties and zones
A moderate winter storm brought one to two feet of snow to the higher elevations of the Sierra Nevada Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderate winter storm brought one to two feet of snow to the higher elevations of the Sierra Nevada Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 9, 3:30 PM PST, 30 minutes earlier.
Area forecast discussion, Dec 9, 3:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST SAT DEC 9 2006
.DISCUSSION...
FRONTAL BAND NEARING THE COAST SHOWING NICE ENHANCEMENT THROUGH THE
AFTERNOON AS UPPER TROF ALONG 130W TAKES ON A NEGATIVE TILT. LARGE
SCALE UPWARD VERTICAL MOTION HAS BEEN INCREASING IN THE DIFFLUENT
REGION AHEAD OF THE TROF AND TO THE LEFT OF THE JET LIFTING UP
ACROSS CENTRAL CALIFORNIA. PROGS CONTINUE TO BRING THIS STRONG
SYSTEM RAPIDLY ACROSS THE REGION THIS EVENING AS A STRONG JET
APPROACHES FROM THE WEST NORTH OF 40N...THEREFORE HAVE LEANED TOWARD
THE SLIGHTLY FASTER TIMING OF THE GFS.
GIVEN STRONG FORCING AND ENTRAINMENT OF PW PLUME OF 0.75 TO 1.00
INCHES...WE/LL LIKELY SEE A PERIOD OF MODERATE TO HEAVY RAIN THIS
EVENING AS THE COLD FRONTAL BAND MOVES THROUGH FOLLOWED BY SCATTERED
SHOWERS AFTER MIDNIGHT...AND WOULD NOT BE TOO SURPRISED TO HEAR A
FEW CLAPS OF THUNDER EVEN. THE HEAVY PRECIPITATION WILL MOVE INTO
THE SIERRA THIS EVENING WITH SNOW CONTINUING LATER TONIGHT AS UPPER
DYNAMICS MOVE EAST...BUT OROGRAPHICS INCREASE AS FLOW TURNS MORE
SOUTHWESTERLY BEHIND THE FRONT.
A SECOND SYSTEM WILL QUICKLY FOLLOW...MOVING INTO NORTHERN
CALIFORNIA EARLY SUNDAY. THIS ONE IS EVIDENT ON SATELLITE IMAGERY
NOW MOVING INSIDE OF 140W. LOOKS LIKE THIS ONE WILL BE A FAST MOVER
TOO...BRINGING A QUICK SHOT OF PRECIPITATION THROUGH MIDDAY FOLLOWED
BY SHOWERS IN THE AFTERNOON.
QPF MAY AMOUNT TO 1/2 INCH OR MORE IN THE VALLEY THROUGH SUNDAY WITH
1 TO 2 INCHES IN THE NORTHERN SIERRA. TOTAL SNOWFALL AMOUNTS MAY
REACH AS MUCH AS TWO FEET IN THE NORTHERN SIERRA BY SUNDAY AFTERNOON
WITH LIGHTER AMOUNTS IN THE NORTHERN MOUNTAINS.
&&
.AVIATION...
CDFNT WILL MOVE ACRS THE CNTL VLY BTWN 02Z AND 07Z THIS EVNG...THEN
INTO THE SIERNEV. CONDS WILL DETERIORATE AS THE FNT MOVES THROUGH
THE AREA. SN LVLS WILL LOWER THIS EVENING AND MTNS WILL REMAIN OBSCD
IN INCREASINGLY DETERIORATING WEATHER CONDITIONS. STRONG S GUSTS TO
50 MPH OVER THE RIDGES OVERNIGHT AND SOUTHEAST GUSTS TO 40 MPH OVER
PORTIONS OF THE SACRAMENTO VLY. ISOLD TSRA MAY OCCUR THRU 06Z TNGT.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR WEST SLOPE NORTHERN
SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER WEATHER ADVISORY UNTIL 4 PM PST SUNDAY FOR BURNEY BASIN/
EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO
NORTHERN LAKE COUNTY-SHASTA LAKE AREA/NORTHERN SHASTA COUNTY.
WIND ADVISORY UNTIL 6 AM PST SUNDAY FOR NORTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Dec 9, 7:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT DEC 9 2006
CAZ013>019-063-064-066>069-101500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT DEC 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A SERIES OF STORMS WILL CAUSE MOUNTAIN SNOW...VALLEY RAIN AND
LOCALLY GUSTY WINDS TODAY AND TONIGHT.
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
A COLDER STORM SYSTEM WILL BRING LOWER SNOW LEVELS AND MORE MOUNTAIN
SNOW...VALLEY RAIN AND LOCALLY GUSTY WINDS ON SUNDAY.
LIGHTER PRECIPITATION IS EXPECTED AT TIMES MONDAY AND TUESDAY WITH
DRIER WEATHER ON WEDNESDAY. MORE UNSETTLED WEATHER IS POSSIBLE
TOWARD THE END OF NEXT WEEK.
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, West Slope Northern Sierra Nevada
- When
- December 9, 4:00 PM PST to December 10, 4:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
Winter weather moved into the area on Friday (Dec. 8) but the heaviest snowfall fell late on Saturday through Sunday afternoon (Dec. 9/10).|Notable snowfall amounts include 15 at Caples Lake in Alpine County (8000'), 14 at Ebbetts Pass in Alpine County (8700'), 13 at Blue Canyon in Placer County (5280'), 11 at Horse Meadow in Tuolumne County (8400'), 12 at Boreal ski area (7200'), 12-20 at Kirkwood ski area (7800'/9800'), 14-18 at Sierra-at-Tahoe ski area (7300'/8800'), and 12-21 at Sugar Bowl at Norden ski area (6880'-8300').
Winter Storm, Mt Shasta/Western Plumas County
- When
- December 9, 4:00 PM PST to December 10, 4:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
Winter weather moved into the area on Friday (Dec. 8) but the heaviest snowfall fell late on Saturday through Sunday afternoon (Dec. 9/10).|Notable snowfall amounts include 7 in a 12 hour period at Snow Mountain in Shasta County (5950'), 14 at Lower Lassen Peak in Shasta County (8250'), 10 at Slate Creek in Shasta County (5700'), and 9 at Manzanita Lake in Shasta County (5750').
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in California, December 9 to 10, 20069 events
- Extreme Cold in Florida, December 9, 20061 event
- Wildfire in Pennsylvania, December 9, 20061 event
- Funnel Cloud in California, December 9, 20061 event
- High Wind in Oregon, December 9, 200652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9803, 9804.